Alabama, 2018

Rip Current in Alabama, March 25, 2018

March 25, 2018 · NWS MOB · 1 event in 1 county or zone

High winds and a spring tidal cycle combined to create very rough surf at area beaches.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
5
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

High winds and a spring tidal cycle combined to create very rough surf at area beaches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Mar 25, 11:00 AM CST, 2 hours earlier.

Area forecast discussion, Mar 25, 11:00 AM CST, 2 hours before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
1200 PM CDT Sun Mar 25 2018

.DISCUSSION...See updated information for land areas and aviation
discussion below.

&&

.UPDATE...Current package generally on track, with variable cloud
cover providing inconsistent heating at times to some areas. The
result is a non-diurnal temp curve for some areas, with the
current satellite showing this applying to mainly areas south of
Highway 84. Am not updating package attm, but continue to monitor.

/a6

&&

.AVIATION...
18Z issuance...General MVFR CIGs were being reported by area TAF
sites. Guidance is consistent in advertising drops in CIGs to IFR
levels overnight, with VISBYs remaining at MVFR levels. With winds
dropping off, but remaining above light levels, feel local drops
to IFR levels with VISBys are warranted overnight. After sunrise
Monday, with general westerly low level flow continuing and a lack
of airmass change over area TAF sites, will keep the IFR levels in
the forecast well after sunrise.

/16

&&

.PREV DISCUSSION... /issued 624 AM CDT Sun Mar 25 2018/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...
12Z issuance...MVFR/IFR ceilings gradually overspread the area
this morning. Ceilings lift this afternoon to mostly VFR levels,
with scattered showers and thunderstorms also possible over inland
areas. Ceilings drop back to IFR levels and patchy fog, possibly
dense at times, develops tonight into early Monday morning. /49

PREV DISCUSSION... /issued 414 AM CDT Sun Mar 25 2018/

NEAR TERM /Now Through Sunday night/...A weak upper ridge pushes
east over the area today and tonight as a longwave trough deepens
over the western CONUS. Despite weak mid-level subsidence beneath
this ridge, moist onshore flow and daytime heating should act to
destabilize the lower atmosphere enough to trigger some isolated to
scattered showers and thunderstorms generally along and north of the
I-10 corridor during afternoon and evening hours. Instability will
be determined by the amplitude of heating, with CAMs suggesting
around 1000 J/kg MLCAPE developing inland. Weak overall forcing and
modest lapse rates will limit thunderstorm intensity, so any storms
that develop are expected to remain below severe limits. Given the
persistent onshore flow and developing swell, expect a moderate risk
for rip currents to continue today and tonight. Rain chances taper
after dark with the loss of daytime heating, and only a few isolated
showers are expected over the northeastern half of the forecast area
tonight.

A warming trend in temperatures continues, with highs today in the
low 80s inland and upper 70s along the coast. Tonight will be mild
and damp, with lows in the upper 50s to low 60s and patchy fog
spreading inland after midnight. /49

SHORT TERM /Monday Through Tuesday night/...An upper ridge over the
eastern states amplifies through Monday night while a positively
tilted upper trof advances from the western states to extend from
the northern Plains to the 4 Corners area. The upper ridge shifts
to the east coast through Tuesday night while the positively
tilted upper trof advances a bit further eastward. A surface ridge
will be in place over the extreme southeast states Monday morning
along with a frontal boundary which extends from near the Alabama
coast to west central Mississippi. The surface ridge strengthens
during the day on Monday and pushes the frontal boundary
westward away from the forecast area, which dissipates Monday
night. Will have slight chance pops for the entire area on Monday
for modest isentropic lift which develops over the area. A
surface low over the central Plains associated with the upper trof
moves well off to the north during the remainder of the period
and brings a cold front eastward to extend from the Ohio river
valley to eastern Texas. The surface ridge over the extreme
southeast states meanwhile retreats into the western Atlantic and
allows for a southeast flow to become established over the
forecast area. Have kept small pops in place for roughly the
western half of the area on Tuesday where modest isentropic lift
will be present. /29

LONG TERM /Wednesday Through Saturday/...The upper trof
amplifies over the central states through Thursday, then takes on
a negative tilt Friday into Friday night while advancing across
the eastern states. A surface low is anticipated to develop over
eastern Texas early in the period and moves off to the northeast
states, meanwhile bringing a cold front through the forecast area
Thursday night. Will have slight chance to chance pops for about
the western half of the area on Wednesday as a series of
shortwaves approach the area from the west while a warm southerly
flow continues over the region. The forecast for Thursday into
Thursday night is problematic as there looks to be two possible
general evolutions with the frontal passage, with the first being
a line of storms developing along/ahead of the front and the
second in which the bulk of the forcing is post frontal. Should
the line of storms develop, there is the potential for at least
strong storms over the forecast area which will need to be
monitored. Despite the uncertainty, both solutions support high
pops for the area as the front approaches and moves through. Will
have likely to categorical pops for Thursday along and west of
I-65 with good chance pops further to the east. For Thursday
night, will have likely pops for the entire area. For Friday, will
have slight chance to chance pops for roughly the eastern half of
the area for lingering precipitation in the wake of the front,
then dry conditions follow for Saturday. /29

MARINE...Generally light southwest winds expected today as the
gradient relaxes. Strong east to southeasterly flow then develops
Monday through midweek as a strong surface ridge of high pressure
builds into the southeastern U.S. and low pressure deepens over the
Plains to our west. Seas build in response to the strengthening
flow, with conditions once again becoming hazardous to small craft.
Thus, small craft advisories will likely be needed starting Monday
and potentially lasting all the way into Wednesday. A cold front
passes through Thursday night into Friday, with moderate to strong
offshore flow then developing in its wake. /49

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through Monday morning for ALZ265-266.

FL...High Rip Current Risk through Monday morning for FLZ202-204-206.

MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Mar 25, 4:26 AM CST, 8 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
526 AM CDT Sun Mar 25 2018

ALZ265-266-FLZ202-204-206-261030-
Mobile Coastal-Baldwin Coastal-Escambia Coastal-Santa Rosa Coastal-
Okaloosa Coastal-
526 AM CDT Sun Mar 25 2018

...HIGH RIP CURRENT RISK IN EFFECT TODAY AND TONIGHT...

This Hazardous Weather Outlook is for southwest Alabama and
northwest Florida.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   High Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Moderate risk for rip currents Monday through midweek along Alabama
and northwest Florida beaches.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ALZ051>060-261>264-FLZ201-203-205-MSZ067-075-076-078-079-261030-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Escambia Inland-Santa Rosa Inland-Okaloosa Inland-
Wayne-Perry-Greene-Stone-George-
526 AM CDT Sun Mar 25 2018

This Hazardous Weather Outlook is for south central Alabama,
southwest Alabama, northwest Florida and southeast Mississippi.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ630>636-650-655-670-675-261030-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola FL
out 20 NM-Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
526 AM CDT Sun Mar 25 2018

This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous conditions for small craft expected Monday through
midweek.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Baldwin Coastal

When
March 25, 1:00 PM CST
Where
Baldwin Coastal forecast zone
Deaths
1 direct, 0 indirect
Injuries
5 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
30.661, -87.750 (the zone’s center; the record gives no point)

A 17 year old male from Wisconsin was pulled under the water by a rip current Sunday afternoon around 2pm CDT off a Fort Morgan beach and has yet to be found. 5 other swimmers were rescued during the day Sunday along Fort Morgan and taken to local hospitals to be treated.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Baldwin Coastal2018-03-2517MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2018Every state in 2018This day in weather historyWarnings in Alabama, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 737543.